Got a Medical Question? Ask a Doctor Online!
Whenever, there is elevation of ALT & AST together, which are liver enzymes, it is indicative of liver damage which can be due to viral infection, alcohol induced damage, pain killers' side effects & others like that. I hope you have been tested for hepatitis B & C. Among the medications which you mentioned Trilipix can also cause high AST & ALT levels. Alcohol is toxic to liver and there is a strong possibility that the liver enzymes are raised due to that in your case. I will advise you to have further tests such as Abdominal scan, GGT levels to see the liver status. Also I will advise to see Hepatologist for complete evaluation and try to reduce alcohol as much as you can. Repeat the liver function tests within eight weeks time to see the progress.
Yes whenever, ALT & AST together level rises, it is indicative of liver damage because these are liver enzymes normally present in the hepatocytes (liver cells) when there is a damage in the form of toxin or inflammation & others such like that leads to increase release of these enzymes in the blood. That's why Abdominal scan is important which can also see if there is fatty liver or not. The numbers are not that bad and can get better within three months if you stop taking alcohol and avoid pain killers. Also discuss about Trilipix side effects with your doctor as this can also increase both ALT and AST.